Researchers of a recent study published online in the Journal of the American Heart Association, found that renin–angiotensin–aldosterone system inhibitors (RAASi) dosing modifications, used to manage associated hyperkalemia, may have a negative impact. They stressed the need for strategies that allow patients to be on appropriate medication while avoiding RAASi modifications.
“Dosing of [RAASi] may be modified to manage associated hyperkalemia risk; however, this approach could adversely affect cardiorenal outcomes,” explained lead researcher Cecilia Linde, MD, and colleagues.
In order to investigate and understand real-world associations of RAASi dose, hyperkalemia, and adverse clinical outcomes among a cohort of cardiorenal patients, Dr Linde and colleagues conducted an observational study. The study included RAASi-prescribed patients with new‐onset chronic kidney disease (n=100,572) or heart failure (n=13,113) that was first recorded between January 2006 and December 2015.
“Odds ratios associating hyperkalemia and RAASi dose modification were estimated using logistic generalized estimating equations with normal (<5.0 mmol/L) serum potassium level as the reference category,’ they explained.
According to the findings, patients with serum potassium ≥5.0 mmol/L had higher risk of RAASi down‐titration (adjusted odds ratios, chronic kidney disease: 1.79 [95% CI, 1.64–1.96]; heart failure: 1.33 [95% CI, 1.08–1.62]).
Additionally, the adjusted incident rate rations of adverse outcomes based on total RAASi exposure were estimated using Poisson models. The findings showed that major adverse cardiac events and mortality was consistently higher in the lower dose group (adjusted incident rate ratios: chronic kidney disease: 5.60 [95% CI, 5.29–5.93] for mortality and 1.60 [95% CI, 1.55–1.66] for nonfatal major adverse cardiac events; heart failure: 7.34 [95% CI, 6.35–8.48] for mortality and 1.85 [95% CI, 1.71–1.99] for major adverse cardiac events).
“The results of this real‐world analysis highlight the potential negative impact of suboptimal RAASi dosing and the need for strategies that allow patients to be maintained on appropriate therapy, avoiding RAASi dose modification or discontinuation,” Dr Linde and colleagues explained. —Julie Gould